It’s always advisable to read the medication label thoroughly before taking any drug and doubly so when administering a dose to a young child. With that in mind the FDA has issued a warning in regards to liquid acetaminophen marketed for children.
The possibility for confusion and wrong doses has been increased due to the release of a different concentration of the product which is arriving in pharmacies this winter. Used for pain relief and to treat fever in infants, the liquid acetaminophen was originally available only in an 80mg/0.8ml or 80mg/ml concentration. The new product looks identical, but requires a larger dose of liquid at 160mg/5ml.
The problem is compounded by banners on the packaging stating “NEW”, which appear on both concentrations of the liquid. The FDA advises parents and caregivers to read the packaging thoroughly and insure they use the correct dose. The product is widely used especially during the cold and flu season, and it would be easy for someone whose previously used the product for their child, to just assume the dose is identical.
This would lead to the infant being given a much lower dose and it being ineffective. On the other hand, someone who used the new product and then inadvertently bought a packet of the older concentration, might give a 5ml dose, where a 1ml or 2ml dose is necessary. This would result in much larger dose than necessary.
The newer version with the lower concentration may come with an oral syringe, instead of a dropper as in the older packaging. Acetaminophen is marketed under brand names such as :
Triaminic Infants’ Syrup Fever Reducer Pain Reliever
Other store brands (e.g. Rite Aid, CVS, Walgreens brand, etc.)
Some manufacturers have voluntarily changed their product to the 160mg/5ml dose, making only the less concentrated version available. Nonetheless the old product is still on shelves and the confusion presents a risk.
The FDA recommends parents read the Drug Facts label on the package carefully to identify the concentration of the liquid acetaminophen, the correct dosage, and the directions for use. Carol Holquist, director of FDA’s Division of Medical Error Prevention and Analysis, said in a statement.
“Be very careful when you’re giving your
Written by Rupert Shepherd